February 26, 2004

Caution urged in use of anti-psychotic drugs

Caution urged in use of anti-psychotic drugs (The Associated Press)

The one thing that struck me about this article is the recommendation that a patient taking a given antipsychotic should be considered for a switchover to a new medication if that person's weight increases by 5 or more percent. My weight increased by approximately 25% while on Clozaril, Seroquel and Zyprexa. I eventually switched to Geodon and lost all of that weight. I'm now on Abilify and so far have experienced little in the way of weight gain. What's interesting to me is that I made the switch to Geodon for reasons other than weight gain. It wasn't considered a problem at the time. With the recent attention being given to diabetes it seems that may be changing. One thing to note while reading the following is that the organizations making the recommendations are in the United States. In any event, here's the article:

"People taking certain drugs for schizophrenia, manic depression, autism, dementia or several other psychiatric disorders should be watched carefully for signs they are developing diabetes, obesity or high cholesterol, four medical societies say.

The recommendation follows recent studies that link those potential side effects to certain anti-psychotic drugs.

The statement deals with six drugs now available in the United States: Abilify, Clozaril, Geodon, Risperdal, Seroquel and Zyprexa.

The recommendation comes from the American Diabetes Association, the American Psychiatric Association, the North American Association for the Study of Obesity, and the American Association of Clinical Endocrinologists. It appears in the February issue of the journal Diabetes Care."


Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required